Is Tylenol (or acetaminophen) really toxic?! Social media has been abuzz with misinformation about Tylenol. Should it be avoided? Will your child get liver failure? Is this over-the-counter medicine actually safe? Let’s dive in and hopefully help set the record straight and ease any worries you may have.
Check out the PedsDocTalk YouTube Video: Acetaminophen in Kids (what research says) for more detailed information and guidance on kids taking Acetaminophen, overuse, deaths, avoiding overdose risk, and Acetaminophen during pregnancy.
First, let’s talk about what Tylenol is. It is also known by the generic name Acetaminophen and is a common over-the-counter medication used in children and adults to manage pain and reduce fever. In many countries, it’s called Paracetamol.
Acetaminophen is also a common ingredient in other over-the-counter (OTC) medications, including DayQuil, NyQuil, Mucinex, and Robitussin. It is marketed for many different uses, including relief from headaches, acute mild to moderate pain, coughs and colds, and fever.
Can kids, especially infants, take Acetaminophen?
One myth I’ve heard is that Acetaminophen can’t be given to children less than 2 years of age. This misconception likely comes from the label on the bottle saying “ask a doctor” for the dose for children 2 and under. This is because Acetaminophen is dosed based on weight and the dose will change as a child grows and asking a doctor confirms you are using the medicine when needed and with the correct dosing. When children are smaller and weigh less, a few extra milliliters can make a big difference which is why the bottle recommends consulting a doctor first. The good news is that as long as you have an accurate weight for your child, you can determine their proper dose.
Dosing charts are typically easily accessible online or at your pediatrician’s office. You can also check out this PedsDocTalk YouTube video about how to calculate dosage and more safety information regarding acetaminophen and even ibuprofen.
Another useful video is my Fevers 101, which goes into much more detail about fevers, how to check them, and when to treat them which applies to this conversation about acetaminophen.
What about Acetaminophen and glutathione?
Now although Acetaminophen has benefits if too much is taken, problems can occur. One of the concerns circulating is that Acetaminophen is toxic because it alters glutathione stores, which is a useful antioxidant. Let’s break that down a little. When someone takes Acetaminophen, the liver produces small amounts of a potentially toxic compound called NAPQI as it breaks down the medication. However, glutathione is present in our body to neutralize the harmful compound, making it harmless and easy to excrete from the body. However, at higher inappropriate doses of acetaminophen, glutathione is depleted quickly, thus allowing damage to the liver cells.
Is Tylenol Toxic?
Acetaminophen only becomes toxic or dangerous when too much of it is taken and there is no longer enough glutathione to neutralize all of the potentially harmful compounds. Overuse is considered more than 4g a day in adults, although some clinicians recommend no more than 3g a day. For kids, less than ≤75 mg/kg/day or max 4000 mg/day with a max of 5 daily doses. I also err on the side of maxing out at no more than 3g/day or 4g/day if directed by a clinician. Remember that other common OTC medications can include Acetaminophen – so check the ingredients in all medications and always clarify with a clinician if taking multiple medications.
If there is a history of liver damage Acetaminophen should not be given. Also, for many kids and adults, other common OTC pain meds like ibuprofen (Motrin or Advil) are not always able to be given due to kidney failure or platelet issues. Also, when a child has gastritis or an upset stomach and needs a pain or fever-reducing medication, Acetaminophen is preferred because ibuprofen can irritate the stomach lining.
So vilifying acetaminophen is not helpful when there is no risk when used correctly.
Does Acetaminophen cause 100,00 deaths per year?
Okay, now let’s talk about another scary statistic that is circulating. A Facebook post went viral a few of months ago quoting that Acetaminophen causes 100,000 deaths per year. It, understandably, resulted in a lot of concern about the safety of the medicine.
Fortunately, this statistic is not completely true. A study done by the CDC showed Acetaminophen caused on average less than 1000 deaths per year from 2011-2016. Various studies have shown on average 60,000-70,000 emergency department visits related to Acetaminophen use, with the vast majority of these visits being from an intentional overdose. So it’s true that acetaminophen poisoning is the most common cause of acute liver failure in the Western world, but this is largely due to overdoses (both intentional and accidental).
The reason the numbers are so high is that Acetaminophen is so readily available. It is easy to buy and is the most common medication used to treat pain and fever in children and adults. As discussed earlier, it is also an ingredient in hundreds of other over-the-counter medications. So, to avoid this risk of overdosing: It’s always a good idea to:
- Check the labels of medications, especially when giving multiple meds, to avoid accidentally overdoing acetaminophen.
- Use medication only when needed
- Follow dosing guidance on packaging and your clinician’s recommendations.
- Store medications away from children even if packages are childproof
- Keep the Poison Control Helpline phone number (1-800-222-1222) somewhere accessible in case concerns about possible medication ingestion arise.
Key takeaways about Acetaminophen:
- Acetaminophen is safe to use in moderation.
- If your child is taking any other medicines besides acetaminophen it is always a good idea to discuss over-the-counter medications with your pediatrician to make sure no interactions occur or overuse.
- And remember, medicate ONLY if needed and always follow dosing recommendations to avoid overuse.